Alert archive / South Carolina / Severe Thunderstorm Warnings in 2012

Severe Thunderstorm Warning 151, NWS Columbia, SC

July 5, 2012Aiken County, South Carolina

NWS Columbia, SC issued this severe thunderstorm warning at Jul 5, 2012, 6:14 PM EDT for Aiken County, South Carolina. It was in force for 46 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 5, 2012, 6:14 PM EDT (22:14 UTC)
Expired
Jul 5, 2012, 7:00 PM EDT
In force
46 min
Issued by
NWS Columbia, SC
Area
Storm-based polygon

County Aiken County, SC

The radar

The Columbia radar (KCAE), 83 km from the middle of the area, began a volume at 22:14 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 5, 6:55 PM EDTTSTM WND DMG1 Ese Jackson, SCTREES DOWN ON ATOMIC ROAD AND OLD JACKSON HIGHWAY

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 41 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Charleston AFB, SC (KCHS), launched 12:00Z, 10.2 hours before the alert went out and 168 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Charleston AFB, SC at 12:00Z on 2012-07-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1961 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Charleston AFB, SC at 12:00Z on 2012-07-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 33 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1961 J/kg
Mixed-layer CIN
-79 J/kg
Mixed-layer LCL
1127 m above ground
0-6 km bulk shear
5 kt
0-1 km storm-relative helicity
33 m²/s²
0-3 km storm-relative helicity
44 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

067 
WUUS52 KCAE 052214
SVRCAE
SCC003-052300-
/O.NEW.KCAE.SV.W.0151.120705T2214Z-120705T2300Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE COLUMBIA SC
614 PM EDT THU JUL 5 2012

THE NATIONAL WEATHER SERVICE IN COLUMBIA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHWESTERN AIKEN COUNTY IN CENTRAL SOUTH CAROLINA

* UNTIL 700 PM EDT

* AT 610 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM.  THIS STORM WAS LOCATED NEAR NEW ELLENTON...OR
  8 MILES SOUTH OF AIKEN...AND MOVING SOUTHEAST AT 5 MPH.

* SOME COMMUNITIES IN THE WARNING AREA INCLUDE NEW ELLENTON AND
  JACKSON

REPORT LARGE HAIL...DAMAGING WINDS OR FLOODING TO YOUR COUNTY
SHERIFF...OR CALL THE NATIONAL WEATHER SERVICE...TOLL FREE 1 877 6 3
3...6 7 7 2.

LAT...LON 3335 8156 3325 8180 3346 8191 3353 8171
TIME...MOT...LOC 2214Z 334DEG 3KT 3342 8176

$$

AWP

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Columbia, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 5, 6:08 PM EDT, 6 minutes earlier.

Area forecast discussion, Jul 5, 6:08 PM EDT, 6 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE COLUMBIA SC
608 PM EDT THU JUL 5 2012

.SYNOPSIS...
WEAK SURFACE HIGH PRESSURE WILL REMAIN OVER THE SOUTHEASTERN
STATES THROUGH THE WEEKEND AS A STRONG UPPER LEVEL RIDGE OVER THE
CENTRAL PART OF THE NATION BUILDS EAST INTO THE AREA.
TEMPERATURES WILL REMAIN ABOVE NORMAL WITH A CHANCE OF DIURNAL
THUNDERSTORMS.

&&

.NEAR TERM /UNTIL 6 AM FRIDAY MORNING/...
UPDATE:
MID LEVEL SHORT WAVE OVER SOUTHERN NC MOVING SOUTHWARD
TOWARD THE AREA LATE THIS AFTERNOON. ASSOCIATED CONVECTION
INCREASING ACROSS THE NORTHERN MIDLANDS. HAVE INCREASED POPS FOR
THE EVENING. SEVERE WEATHER POSSIBLE WITH WINDS DAMAGE AND LARGE HAIL.

PREVIOUS DISCUSSION:
SATELLITE IMAGERY SHOWS CONVECTION DEVELOPING OVER THE FORECAST
AREA WITH WSR-88D RETURNS INDICATING A FEW CELLS DEVELOPING OVER
THE SOUTHERN MIDLANDS. EXPECT COVERAGE TO INCREASE OVER THE NEXT
COUPLE OF HOURS WITH MOST OF THE ACTIVITY IN THE NORTHWESTERN AND
SOUTHEASTERN PORTIONS OF THE AREA. ALTHOUGH SEVERE THREAT IS LOW
THERE IS A POTENTIAL FOR SOME CELLS TO REACH SEVERE LIMITS WITH
DAMAGING WIND GUSTS BEING THE MAIN THREAT...WHICH AGREES WITH
SPC/S SLIGHT RISK AREA OVER THE WESTERN MIDLANDS. ACTIVITY WILL
DIMINISH WITH SUNSET AND THE LOSS OF HEATING WITH ALL ACTIVITY
ENDING BY MIDNIGHT. SOME MID LEVEL DEBRIS CLOUDINESS WILL PERSIST
OVERNIGHT WITH LOW TEMPERATURES GENERALLY IN THE LOWER TO MIDDLE
70S.

&&

.SHORT TERM /6 AM FRIDAY MORNING THROUGH SATURDAY/...
NOT MUCH CHANGE AS MODELS CONTINUE BUILDING THE RIDGE EASTWARD.
WITH THE UPPER RIDGE INCREASING H500 HEIGHTS A BIT CURRENT TEMP
FCST OF 100 AGAIN FRIDAY AND 99 SATURDAY STILL LOOK GOOD. WILL
INCLUDE A 20 PERCENT CHANCE OF DIURNAL AFTERNOON AND EVENING
SHOWERS AND THUNDERSTORMS AREA AS LOW AND MID LEVEL MOISTURE
GRADUALLY INCREASES. AT THE SURFACE...MODELS INDICATE A WEAK
THERMAL TROUGH ACROSS THE UPSTATE/MIDLANDS EACH DAY. THIS WILL BE
A FOCUSING MECHANISM FOR THE CONVECTION. OVERNIGHT LOWS IN THE
MIDDLE 70S. NORMAL HIGHS AREA IN THE LOWER 90S AND LOWS IN THE
LOWER 70S.

&&

.LONG TERM /SATURDAY NIGHT THROUGH THURSDAY/...
LITTLE CHANGE TO THE MEDIUM AND LONG RANGE MODELS WHICH HAVE THE
HIGH PRESSURE RIDGE CONTINUING TO RETROGRADE TO THE WEST TO THE
ROCKIES AND AMPLIFYING. THIS WILL ALLOW A DEEP TROUGH OF LOW
PRESSURE TO SETTLE OVER THE EASTERN U.S BEGINNING ON SUNDAY AND
CONTINUING INTO THE MIDDLE OF NEXT WEEK. TEMPS WILL REMAIN ABOVE
NORMAL OVER THE WEEKEND BUT WILL BY MID WEEK.

PRECIPITABLE WATER VALUES DURING THIS PERIOD WILL BE INCREASING
FROM AROUND 1.75 INCHES TO AROUND OR EXCEEDING 2 INCHES BY
SUNDAY INTO WEDNESDAY. WITH INCREASED MOISTURE AND SOME UPPER SUPPORT
WILL CONTINUE A DIURNAL TREND OF POPS. WILL CONTINUE WITH SLIGHT
CHANCE/CHANCE POPS OVER THE WEEKEND INCREASING TO CHANCE POPS MONDAY
THROUGH WEDNESDAY AS A FRONTAL BOUNDARY APPROACHES THE AREA FROM
THE NORTH.

&&

.AVIATION /22Z THURSDAY THROUGH TUESDAY/...
WEAK HIGH PRESSURE REMAINS OVER THE NORTHERN GULF OF MEXICO AND OFF
THE SOUTHEAST COAST. SCTD STORMS DEVELOPING ACROSS PORTIONS OF THE
CENTRAL AND SOUTHERN MIDLANDS LATE THIS AFTERNOON. EXPECT CONVECTIVE
ACTIVITY TO CONTINUE INTO THE EARLY EVENING HOURS. AFTER
00Z...ACTIVITY SHOULD BEGIN TO DIMINISH WITH SOME MID-LEVEL DEBRIS
LINGERING INTO THE OVERNIGHT HOURS.

EXTENDED AVIATION OUTLOOK...EXPECT SCATTERED MAINLY AFTERNOON AND
EVENING THUNDERSTORMS...AND AREAS OF LATE NIGHT AND EARLY MORNING
FOG...THROUGH THE PERIOD.

&&

.CAE WATCHES/WARNINGS/ADVISORIES...
SC...NONE.
GA...NONE.
&&
Hazardous weather outlook, Jul 5, 5:11 AM EDT, 13 hours 3 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE COLUMBIA SC
511 AM EDT THU JUL 5 2012

GAZ040-063>065-077-SCZ015-016-018-020>022-025>031-035>038-041-060915-
LINCOLN-MCDUFFIE-COLUMBIA-RICHMOND-BURKE-LANCASTER-CHESTERFIELD-
MCCORMICK-NEWBERRY-FAIRFIELD-KERSHAW-EDGEFIELD-SALUDA-LEXINGTON-
RICHLAND-LEE-AIKEN-SUMTER-BARNWELL-ORANGEBURG-CALHOUN-CLARENDON-
BAMBERG-
511 AM EDT THU JUL 5 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL GEORGIA AND
CENTRAL SOUTH CAROLINA.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Local storm report, Jul 5, 4:22 PM EDT, 1 hour 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
422 PM EDT THU JUL 05 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0400 PM     HAIL             NORTH                   33.62N 81.10W
07/05/2012  E0.25 INCH       ORANGEBURG         SC   EMERGENCY MNGR

            PEA SIZED HAIL IN NORTH REPORTED BY COUNTY EMS.

&&

KILMER
Local storm report, Jul 5, 4:59 PM EDT, 1 hour 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
459 PM EDT THU JUL 05 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0430 PM     TSTM WND DMG     5 ESE NORTH             33.58N 81.04W
07/05/2012                   ORANGEBURG         SC   DEPT OF HIGHWAYS

            TREES DOWN IN ROADWAY ON SLAB LANDING ROAD NEAR WOODHAVEN
            ST.

&&

KILMER
Local storm report, Jul 5, 5:36 PM EDT, 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
536 PM EDT THU JUL 05 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0520 PM     TSTM WND DMG     3 E TURBEVILLE          33.89N 79.96W
07/05/2012                   CLARENDON          SC   DEPT OF HIGHWAYS

            LARGE LIMBS IN THE ROAD ON US 378

&&

KILMER

The office that day

Everything else NWS Columbia, SC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 5, 2:32 PM EDTSevere Thunderstorm WarningCAECalhoun28 min
Jul 5, 3:45 PM EDTSevere Thunderstorm WarningCAELexington45 min
Jul 5, 3:58 PM EDTSevere Thunderstorm WarningCAEOrangeburg47 min
Jul 5, 5:06 PM EDTSevere Thunderstorm WarningCAEClarendon39 min
Jul 5, 5:30 PM EDTSevere Thunderstorm WarningCAELancaster45 min
Jul 5, 5:49 PM EDTSevere Thunderstorm WarningCAEBarnwell41 min
Jul 5, 6:18 PM EDTSevere Thunderstorm WarningCAELee, Sumter42 min
Jul 5, 6:25 PM EDTSevere Thunderstorm WarningCAEBarnwell50 min
Jul 5, 6:34 PM EDTSevere Thunderstorm WarningCAEChesterfield, Lancaster41 min
Jul 5, 6:42 PM EDTSevere Thunderstorm WarningCAEKershaw48 min
Jul 5, 7:11 PM EDTSevere Thunderstorm WarningCAEAiken49 min
Jul 5, 7:14 PM EDTSevere Thunderstorm WarningCAEChesterfield, Kershaw, Lancaster46 min
Jul 5, 7:31 PM EDTSevere Thunderstorm WarningCAEAiken, Edgefield44 min
Jul 5, 7:41 PM EDTSevere Thunderstorm WarningCAEChesterfield, Kershaw, Lee49 min
Jul 5, 7:58 PM EDTSevere Thunderstorm WarningCAENewberry62 min

Nearby

Severe Thunderstorm Warnings in South Carolina, 2012Every severe thunderstorm warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.